Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 86, NWS Binghamton, NY

May 24, 2000Sullivan County, New York; Pike County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at May 24, 2000, 3:41 PM EDT for Sullivan County, New York; Pike County, Pennsylvania. It was in force for 64 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 2000, 3:41 PM EDT (19:41 UTC)
Expired
May 24, 2000, 4:45 PM EDT
In force
64 min
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Sullivan County, NY, Pike County, PA

The radar

The Binghamton radar (KBGM), 117 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 4:10 PM EDTThunderstorm Wind 52 ECallicoon, NYTrees and wires down from thunderstorm winds.
May 24, 4:30 PM EDTThunderstorm Wind 52 EMonticello, NYTrees and wires down from thunderstorm winds.
May 24, 4:40 PM EDTThunderstorm Wind 52 EGrahamsville, NYTrees and wires down from thunderstorm winds.
May 24, 4:45 PM EDTThunderstorm Wind 52 EWurtsboro, NYTrees down from thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2000-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2000-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

199 
WUUS51 KBGM 241943
SVRBGM
NYC105-PAC103-242045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
341 PM EDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN NORTHEAST PENNSYLVANIA.
  SULLIVAN COUNTY IN CENTRAL NEW YORK.

* UNTIL 445 PM EDT.

* AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS...ALONG A LINE EXTENDING
  FROM AFTON TO PLEASANT MOUNT TO DUPONT...MOVING SOUTHEAST AT 40
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NARROWSBURG AND KIMBLES AROUND 405 PM EDT.
  CALLICOON AND COCHECTON AROUND 410 PM EDT.
  BARRYVILLE AND BEAVER BROOK AROUND 420 PM EDT.
  BETHEL AND BRISCOE AROUND 425 PM EDT.
  GLEN SPEY AND LIVINGSTON MANOR AROUND 430 PM EDT.
  ANDERSON AND DEBRUCE AROUND 435 PM EDT.
  ADEN AND BRADLEY AROUND 440 PM EDT.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS AND LARGE HAIL. STAY
INDOORS AWAY FROM WINDOWS.

MORFORD/BRADY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:00 PM EDT, 41 minutes earlier.

Area forecast discussion, May 24, 3:00 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 PM EDT WED MAY 24 2000

WILL MAKE THIS SHORT AND SWEET WITH ONGOING WX.

UPPED POPS TO LKLY FOR TNT WITH ADDTNL S/WV COMING THRU TWDS 06Z AND
LINGERING INSTAB/MOIST.  THINGS DRY OUT FOR TMRW THRU FRI WITH CYCLONIC
FLOW BUT NOT MUCH IN THE WAY OF A TRIGGER WITH MAIN S/WV ENERGY TO THE
N.  GENERALLY P/SNY...P/CLDY...P/SNY THESE FCST PDS.

MOS TEMPS CLOSE AND ACCEPTABLE.

WRK ZNS OUT.  FINALS OUT BY 4.

.BGM...FLASH FLOOD WATCH CONTS TNT FOR MUCH OF CNY AND PA ZNS 38/39.
       SVR TSTM WATCH TIL 7 PM FOR CNY/NE PA.

JUREWICZ

In the hours before

Special weather statement, May 24, 11:30 AM EDT, 4 hours 11 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-242100-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1130 AM EDT WED MAY 24 2000

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING IN CENTRAL
NEW YORK AND NORTHEAST PENNSYLVANIA...

UPPER LEVEL DISTURBANCES WILL COMBINE WITH A COLD FRONT TO BRING
SCATTERED THUNDERSTORMS TO THE AREA THIS AFTERNOON AND EVENING.
THUNDERSTORMS WILL LIKELY DEVELOP IN THE CENTRAL SOUTHERN TIER AND
FINGER LAKES REGIONS OF NEW YORK AFTER 1 PM...THEN SPREAD ACROSS THE
REMAINDER OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA DURING THE
MID AND LATE AFTERNOON HOURS.  ADDITIONAL STORMS MAY DEVELOP THIS
EVENING.

DAMAGING WINDS ARE POSSIBLE IN THE THUNDERSTORMS...IN ADDITION TO
FREQUENT LIGHTNING AND TORRENTIAL DOWNPOURS.  LOCALIZED FLOODING MAY
ALSO CAUSE PROBLEMS LATER TODAY AND TONIGHT.

IF YOU HAVE OUTDOOR PLANS THIS AFTERNOON OR EVENING...KEEP AN EYE TO
THE SKY AND BE PREPARED TO SEEK QUICK SHELTER SHOULD STORMS
APPROACH.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST UPDATES ON THIS SITUATION.  INFORMATION CAN ALSO BE OBTAINED
FROM THE BINGHAMTON NATIONAL WEATHER SERVICE WEB SITE AT
WWW.NWS.NOAA.GOV/ER/BGM.

JUREWICZ
Special weather statement, May 24, 1:06 PM EDT, 2 hours 35 minutes before
NYZ009-037-036-018-017-016-015-022-023-025-044-045-046-057-056-055-
024-PAZ038-039-040-NYZ062-PAZ048-044-043-047-242300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
106 PM EDT WED MAY 24 2000

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 700 PM EDT FOR THE FOLLOWING COUNTIES:

ONEIDA NY...
MADISON NY...
ONONDAGA NY...
CAYUGA NY...
SENECA NY...
YATES NY...
STEUBEN NY...
SCHUYLER NY...
TOMPKINS NY...
CORTLAND NY...
CHENANGO NY...
OTSEGO NY...
DELAWARE NY...
BROOME NY...
TIOGA NY...
CHEMUNG NY...
BRADFORD PA...
SUSQUEHANNA PA...
WAYNE PA...
SULLIVAN NY...
PIKE PA...
LACKAWANNA PA...
WYOMING PA...
LUZERNE PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT.
Local storm report, May 24, 3:30 PM EDT, 11 minutes before
ZCZC ALBLSRBGM ALL
TTAA00 KBGM DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT WED MAY 24 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0113 PM    HORNELL                   NY   WIND DAMAGE
05/24/00   STEUBEN                        TREE DOWN.  REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0245 PM    CANTON                    PA   WIND DAMAGE
05/24/00   BRADFORD                       TREES AND WIRES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0300 PM    TOWANDA                   PA   WIND DAMAGE
05/24/00   BRADFORD                       NUMEROUS TREES DOWN. RT
                                          187 AND RT 6 BLOCKED BY
                                          DOWN TREES. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0315 PM    DORRANCE                  PA   1.75 INCH HAIL
05/24/00   LUZERNE                        REPORTED BY STORM
                                          SPOTTER.

0320 PM    PORT DICKINSON            NY   WIND DAMAGE
05/24/00   BROOME                         TREE DOWN ON HOUSE.
                                          REPORTED BY STORM
                                          SPOTTER.

NNNN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 12:41 PM EDTSevere Thunderstorm WarningBGMSteuben64 min
May 24, 1:11 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Steuben, Yates79 min
May 24, 3:29 PM EDTSevere Thunderstorm WarningBGMDelaware46 min
May 24, 7:46 PM EDTSevere Thunderstorm WarningBGMMadison, Onondaga44 min
May 24, 7:55 PM EDTSevere Thunderstorm WarningBGMOneida50 min
May 24, 2:14 PM EDTSevere Thunderstorm WarningBGMLuzerne61 min
May 24, 2:23 PM EDTSevere Thunderstorm WarningBGMBradford67 min
May 24, 3:14 PM EDTSevere Thunderstorm WarningBGMLuzerne31 min
May 24, 3:22 PM EDTSevere Thunderstorm WarningBGMLackawanna, Wyoming53 min

Nearby

Severe Thunderstorm Warnings in New York, 2000Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.